Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 141, NWS Bismarck, ND

July 20, 2003LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2003, 1:41 AM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 1:41 AM CDT (06:41 UTC)
Expired
Jul 20, 2003, 2:30 AM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties LaMoure County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KBIS 200641
SVRBIS
NDC045-093-200730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
140 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 230 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONTPELIER...OR ABOUT 12 MILES SOUTH OF
  JAMESTOWN...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTPELIER AT 145 AM CDT
  DICKEY AT 150 AM CDT
  GRAND RAPIDS AT 155 AM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE SYDNEY...MILLARTON...
  YPSILANTI AND ADRIAN

LAT...LON 4685 9858 4668 9888 4631 9830 4645 9835

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUL 19 2003

FORECAST CHALLANGE TODAY INVOLVES CHC OF PRECIPITATION AND FURTHER
CHC OF SEVERE THUNDERSTORMS WITH COLD FRONT ADVANCING INTO NORTHERN
NORTH DAKOTA TONIGHT...

CURRENT TRENDS INDICATE CONVECTIVE TEMPS SHOULD BE MET ACROSS WEST
AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS READING RISE INTO
THE MID TO UPPER 90S. THIS MORNINGS SOUNDING SHOWED SIGNIFICANT
CAP...BUT THIS WILL LIKELY BE ERODED DUE TO HEATING AND FRONTAL
LIFTING. WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN FORECAST THIS
EVENING. ON SUNDAY...PROGRESSION OF SURFACE FRONT WIULL BRING IN
CVOOLER MORE STABLE AIR. SOME LINGERING CHC OF THUNDERSTORMS
POSSIBLE JMS AREA...BUT EXPECT DRY WEATHER BY AFTERNOON. REMAINDER
OF FORECAST DOMINATED BY SLOLW BUILDING RIDGE INTO THE NORTRHERN
PLAINS BY MIDWEEK. THIS WILL GENERAQLYY PROVIDE WARM AND DRY WEATHER
TO THE REGION. SHORT WAVE TROUGH WILL END THE RIDGES REIGN BY
THURSDAY INTO THE WEEKEND...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION.

BIS...NONE.

ABELING
Hazardous weather outlook, Jul 19, 5:21 AM CDT, 20 hours 20 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER WESTERN AND CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING.

VINING

In the hours before

Special weather statement, Jul 19, 10:59 PM CDT, 2 hours 42 minutes before
NDZ004-005-012-013-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT SAT JUL 19 2003

SEVERE THUNDERSTORM WATCH #765 THAT WAS IN EFFECT
FOR...PIERCE...MCHENRY...BOTTINEAU AND ROLETTE COUNTIES...HAS BEEN
ALLOWED TO EXPIRE.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:26 AM CDTTornado WarningBISLaMoure34 min
Jul 20, 2:31 AM CDTSevere Thunderstorm WarningBISStutsman59 min
Jul 20, 2:50 AM CDTTornado WarningBISDickey25 min
Jul 20, 3:18 AM CDTSevere Thunderstorm WarningBISLaMoure42 min
Jul 20, 3:31 AM CDTSevere Thunderstorm WarningBISStutsman59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.